Alert archive / Nevada / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Elko, NV

August 20, 2004Humboldt County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 20, 2004, 1:30 PM PDT for Humboldt County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 1:30 PM PDT (20:30 UTC)
Expired
Aug 20, 2004, 2:30 PM PDT
In force
60 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Humboldt County, NV

The radar

The Elko radar (KLRX), 125 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 202031
FFWLKN
NVC013-202130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
130 PM PDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN HUMBOLDT COUNTY IN NORTHWEST NEVADA

* UNTIL 230 PM PDT

* AT 125 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER NORTHEASTERN HUMBOLDT
  COUNTY...OR ABOUT 25 MILES NORTHEAST OF PARADISE VALLEY...MOVING
  EAST AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL NORTHEASTERN HUMBOLDT COUNTY AT 140 PM PDT

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4188 11734 4173 11737 4173 11703 4189 11703

$$

SAVADEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:45 PM PDT, 45 minutes earlier.

Area forecast discussion, Aug 20, 12:45 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1245 PM PDT FRI AUG 20 2004

.SYNOPSIS...ABUNDANT MOISTURE OVER NEVADA WILL KEEP THE THREAT OF
SHOWERS AND THUNDERSTORMS IN THE AREA INTO THE WEEKEND. BREEZY
CONDITIONS WILL DEVELOP ON SUNDAY AS AN AREA OF LOW PRESSURE
APPROACHES FROM THE WEST. THIS LOW PRESSURE SYSTEM WILL BRING COOLER
WEATHER TO THE REGION THROUGH MOST OF NEXT WEEK.
&&

.DISCUSSION...ONCE AGAIN...NO SIGNIFICANT CHANGES TO SHORT TERM.
SUFFICIENT MOISTURE REMAINS IN PLACE FOR SHOWERS AND THUNDERSTORMS
THIS AFTERNOON THROUGH SATURDAY...SO WILL CONTINUE TO CARRY CHANCE
POPS ON SAT. HOWEVER...SLIGHTLY DRIER ON SATURDAY OVER HUMBOLDT AND
LACK OF UPPER SUPPORT...SO TRIMMED POPS BACK THERE.

CONVECTION A LITTLE SLOWER TO KICK OFF TODAY THAN YESTERDAY
BASED ON RADAR AND VIS IMAGERY. FORECAST SOUNDINGS FROM BOTH GFS/ETA
SHOW CAPE OVER 1000 J/KG AND LI/S OF -2 TO -5C TODAY AND SATURDAY.
FOR TODAY AND TONIGHT...CONVECTION WILL BE ENHANCED WITH UPSTREAM
VORT MAX. THIS WELL DEFINED VORT CENTER EVIDENT IN WV IMAGERY AND
LOCATED NEAR NV/OR/ID BORDER AT 18Z. 12Z MODELS DID NOT INITIALIZE
THIS FEATURE VERY WELL...WITH GFS TOO SLOW AND ETA ONLY SLIGHTLY
BETTER WITH POSITION. MODELS ALSO SHOW SEPARATE VORT CENTER NEAR
SOUTHERN CWA OVERNIGHT WITH SOME INSTABILITY IN PLACE SO WILL EXTEND
SLIGHT CHANCE POPS ACROSS MOST OF NORTHERN NYE ZONE.

BY SUNDAY...TROF BEGINS APPROACHING REGION FROM NW. CONTINUED TREND
OF LOWER POPS AS SW FLOW SETS UP BRINGING DRIER AIR INTO CWA.
WINDS WILL ALSO BECOME MORE OF AN ISSUE AS PRESSURE GRAD TIGHTENS UP.
H5 WINDS APPROACH 50 KTS OVER NW CWA BY 00Z MON. MOS GUIDANCE ALSO
GIVING VALUES IN 15-20 KT RANGE ON SUNDAY. WILL WORD FOR BREEZY
CONDITIONS. OTHERWISE...ECMWF...GFS AND ENSEMBLE MEMBERS CONTINUE TO
SUPPORT TROF OVER WESTERN CONUS THROUGH MOST OF NEXT WEEK. MAINTAINED
LOW POPS ACROSS THE NORTH AND COOLED TEMPS EARLY-MID WEEK IN RESPONSE
TO COOLER NW FLOW.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SAVADEL

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:18 PM PDTSevere Thunderstorm WarningLKNEureka, Lander57 min
Aug 20, 3:21 PM PDTSevere Thunderstorm WarningLKNEureka, Lander54 min

Nearby

Flash Flood Warnings in Nevada, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.